Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Deformations of dihedral representations

Authors: Michael Heusener and Eric Klassen
Journal: Proc. Amer. Math. Soc. 125 (1997), 3039-3047
MSC (1991): Primary 57M25, 57M05
MathSciNet review: 1443155
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: G. Burde proved (1990) that the $\mathrm {SU}_2 (\Bbb {C})$ representation space of two-bridge knot groups is one-dimensional. The same holds for all torus knot groups. The aim of this note is to prove the following:
Given a knot $\k \subset S^3$ we denote by $\Hat C_2$ its twofold branched covering space. Assume that there is a prime number $p$ such that $H_1(\Hat C_2,\Bbb {Z}_p)\cong \ZZ_p$. Then there exist representations of the knot group onto the binary dihedral group $D_p \subset \mathrm {SU}_2 (\Bbb {C})$ and these representations are smooth points on a one-dimensional curve of representations into $\mathrm {SU}_2 (\Bbb {C})$.

References [Enhancements On Off] (What's this?)

  • 1. Kenneth S. Brown, Cohomology of groups, Springer, 1982. MR 83k:20002
  • 2. Gerhard Burde, SU(2)-representation spaces for two-bridge knot groups, Mathematische Annalen 288 (1990), 103-119. MR 92c:57004
  • 3. Gerhard Burde and Heiner Zieschang, Knots, Walter de Gruyter, 1985. MR 87b:57004
  • 4. D. Cooper, M. Culler, H. Gillet, D. D. Long, and P. B. Shalen, Plane curves associated to character varieties of 3-manifolds, Invent. Math. 118 (1994), 47-84. MR 95g:57029
  • 5. M. Culler and P. B. Shalen, Varieties of group representations and splittings of 3-manifolds, Annals of Mathematics 117 (1983). MR 84k:57005
  • 6. Charles D. Frohman and Eric P. Klassen, Deforming representations of knot groups in $su(2)$, Comment. Math. Helvetici 66 (1991). MR 93a:57001
  • 7. Craig David Hodgson, Degeneration and regeneration of geometric structures on three-manifolds, Ph.D. thesis, Princeton University, 1986.
  • 8. Eric Paul Klassen, Representations of knot groups in SU(2), Transaction of the AMS 326 (1991), no. 2. MR 91k:57003
  • 9. R. C. Lyndon and J. L. Ullman, Groups of elliptic linear fractorial transformations, Proceedings AMS 18 (1967). MR 36:5234
  • 10. Andy R. Magid and Alexander Lubotzky, Varieties of representations of finitely generated groups, Memoirs of the AMS 58 (1985). MR 87c:20021
  • 11. André Weil, Remarks on the cohomology of groups, Annals of Mathematics 80 (1964), 149-157. MR 30:199

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 57M25, 57M05

Retrieve articles in all journals with MSC (1991): 57M25, 57M05

Additional Information

Michael Heusener
Affiliation: Uni–GH–Siegen Fachbereich Mathematik Hölderlinstraße 3 57068 Siegen Germany

Eric Klassen
Affiliation: Department of Mathematics Florida State University Tallahassee Florida 32306

Keywords: Knot groups, group representations, $\SU$
Received by editor(s): September 7, 1993
Additional Notes: The second author was supported in part by a National Science Foundation Postdoctoral Research Fellowship.
Communicated by: Ronald Stern
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society